Alert archive / Kansas / Freeze Warnings in 2017
Freeze Warning 3, NWS Wichita, KS
NWS Wichita, KS issued this freeze warning at Oct 27, 2017, 3:38 AM CDT for 22 counties in Kansas. It took effect at Oct 28, 2017, 1:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Oct 27, 2017, 3:38 AM CDT (08:38 UTC)
- In effect from
- Oct 28, 2017, 1:00 AM CDT
- Expired
- Oct 28, 2017, 10:00 AM CDT
- In force
- 9 hr
- Issued by
- NWS Wichita, KS
All 22 counties
Allen County, KS, Butler County, KS, Chase County, KS, Chautauqua County, KS, Cowley County, KS, Elk County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Labette County, KS, Marion County, KS, McPherson County, KS, Montgomery County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 59 km from the middle of the area, began a volume at 08:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 8.6 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1794 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -135 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
823 WWUS73 KICT 270838 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 338 AM CDT Fri Oct 27 2017 ...Sub-Freezing Temperatures Expected in Central Kansas this morning, and Likely Areawide Friday Night... KSZ052-053-067-068-272245- /O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ /O.CON.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/ Marion-Chase-Reno-Harvey- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 338 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The Freeze Watch is no longer in effect. * Temperatures...In the upper 20s to near 30. * Timing for freezing temperatures...Early this morning, and again Friday night into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ069>072-082-083-091>096-098>100-272245- /O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.NEW.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 338 AM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The Freeze Watch is no longer in effect. * Temperatures...In the upper 20s. * Timing...for freezing temperatures...Late Friday night into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ032-033-047>051-272245- /O.CON.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/ /O.CON.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 338 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM CDT THIS MORNING... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... * Temperatures...In the upper 20s to near 30. * Timing for freezing temperatures...Late tonight into Friday morning, and again Friday night into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. A freeze watch means sub-freezing temperatures are possible. These conditions could kill crops and other sensitive vegetation. && $$
4 follow-up statements
846 WWUS73 KICT 271358 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 858 AM CDT Fri Oct 27 2017 KSZ052-053-067-068-280400- /O.EXP.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/ /O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ Marion-Chase-Reno-Harvey- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, and Newton 858 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... * Temperatures...in the 20s early Saturday morning. * Timing for freezing temperatures...late tonight into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ032-033-047>051-280400- /O.EXP.KICT.FZ.W.0002.000000T0000Z-171027T1400Z/ /O.CON.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, and McPherson 858 AM CDT Fri Oct 27 2017 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY MORNING... ...FREEZE WARNING WILL EXPIRE AT 9 AM CDT THIS MORNING... * Temperatures...In the 20s early Saturday morning. * Timing for freezing temperatures...Late tonight into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze watch means sub-freezing temperatures are possible. These Conditions could kill crops and other sensitive vegetation. && $$ KSZ069>072-082-083-091>096-098>100-280400- /O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-Sumner- Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- Including the cities of El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 858 AM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * Temperatures...In the upper 20s. * Timing...for freezing temperatures...Late Friday night into Saturday morning. * Impacts...Temperature-sensitive vegetation may be damaged or killed off by the sub-freezing temperatures. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
366 WWUS73 KICT 272046 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 346 PM CDT Fri Oct 27 2017 ...Widespread Sub-Freezing Temperatures Tonight... KSZ032-033-047-048-272200- /O.CAN.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ Russell-Lincoln-Barton-Ellsworth- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, and Wilson 346 PM CDT Fri Oct 27 2017 ...FREEZE WATCH IS CANCELLED... The National Weather Service in Wichita has cancelled the Freeze Watch. Widespread sub-freezing temperatures occurred across portions of central and north-central Kansas last night, effectively ending the growing season for temperatures-sensitive plants. Therefore, the freeze watch has been cancelled. $$ KSZ049>051-281100- /O.UPG.KICT.FZ.A.0002.171028T0600Z-171028T1500Z/ /O.EXA.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ Saline-Rice-McPherson- Including the cities of Salina, Lyons, Sterling, and McPherson 346 PM CDT Fri Oct 27 2017 ...FREEZE WARNING IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... The National Weather Service in Wichita has issued a Freeze Warning, which is in effect from 1 AM to 10 AM CDT Saturday. The Freeze Watch is no longer in effect. * Temperatures...In the 20s. * Timing...Late tonight into early Saturday morning. * Impacts...Temperature-sensitive plants may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$ KSZ052-053-067>072-082-083-091>096-098>100-281100- /O.CON.KICT.FZ.W.0003.171028T0600Z-171028T1500Z/ Marion-Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman- Sedgwick-Harper-Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua- Montgomery-Labette- Including the cities of Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 346 PM CDT Fri Oct 27 2017 ...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 10 AM CDT SATURDAY... * Temperatures...In the 20s. * Timing...Late tonight into early Saturday morning. * Impacts...Temperature-sensitive plants may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
913 WWUS73 KICT 280815 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 315 AM CDT Sat Oct 28 2017 ...Widespread Sub-Freezing Temperatures this morning... KSZ049>053-067>072-082-083-091>096-098>100-281500- /O.CON.KICT.FZ.W.0003.000000T0000Z-171028T1500Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 315 AM CDT Sat Oct 28 2017 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * Temperatures...In the upper 20s. * Timing...Early morning hours today. * Impacts...Temperature-sensitive plants may be damaged or killed. PRECAUTIONARY/PREPAREDNESS ACTIONS... A freeze warning means sub-freezing temperatures are imminent or highly likely. These conditions will kill crops and other sensitive vegetation. && $$
323 WWUS73 KICT 281455 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 955 AM CDT Sat Oct 28 2017 KSZ049>053-067>072-082-083-091>096-098>100-281600- /O.EXP.KICT.FZ.W.0003.000000T0000Z-171028T1500Z/ Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood- Woodson-Allen-Kingman-Sedgwick-Harper-Sumner-Cowley-Elk-Wilson- Neosho-Chautauqua-Montgomery-Labette- Including the cities of Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Anthony, Harper, Attica, Wellington, Winfield, Arkansas City, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, Chanute, Sedan, Cedar Vale, Coffeyville, Independence, and Parsons 955 AM CDT Sat Oct 28 2017 ...FREEZE WARNING WILL EXPIRE AT 10 AM CDT THIS MORNING... Temperatures will continue to increase. $$
What forecasters said that day
The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this freeze warning went out at Oct 27, 2:58 AM CDT, 40 minutes earlier.
Area forecast discussion, Oct 27, 2:58 AM CDT, 40 minutes before
Area Forecast Discussion National Weather Service Wichita KS 258 AM CDT Fri Oct 27 2017 .SHORT TERM...(Today through Sunday night) Issued at 227 AM CDT Fri Oct 27 2017 Colder, below normal temperatures will continue to move into the region as high pressure builds. Winds will be much lower today as the positively tilted trough continues to move away from the region. This will keep the temperatures well below normal for today and Saturday. Many counties in Central Kansas were cold enough this morning to experience a meteorological freeze. Tonight, temperatures will be colder across the CWA. All areas of the CWA will experience freezing temperatures Friday night and into Saturday morning. Saturday will be a little warmer as the winds will be more westerly allowing for some down slope wind. This westerly down slope winds will continue into Sunday which will temperatures to reach normal levels or just above. Some areas could be in the low 70s Sunday. .LONG TERM...(Monday through Thursday) Issued at 227 AM CDT Fri Oct 27 2017 Monday morning another, re-enforcing cold front will be moving through the region bringing the temperatures back down below normal. Winds behind the front will pick up again but will not be as strong as this past Thursday night as the pressure gradient is not nearly as strong. This colder air will remain in place for much of the week as northerly flow will be in control. This northerly flow will help keep the chances for showers to a minimum but there be a chance for a light rain and snow mix in a few areas of the CWA Tuesday night and into the Wednesday. By Thursday, the high pressure system to the northeast will be moving off away from the region. this will allow the wind flow to shift to the west and southwest. This will allow a warming trend to start bringing temperatures back to and just above normal. && .AVIATION...(For the 06Z TAFS through 06Z Friday night) Issued at 1205 AM CDT Fri Oct 27 2017 VFR conditions expected at all sites throughout the period. Models have been behind the curve on the 4-5kft clouds rotating around the low. The latest RAP and NAM have finally shown some hints, and opted to linger clouds well into the morning at KSLN, with slightly quicker exit at KRSL. Winds will only diminish slightly during the day, but should fall off fairly quickly near sunset. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 48 26 54 31 / 0 0 0 0 Hutchinson 48 22 55 30 / 0 0 0 0 Newton 46 24 53 30 / 0 0 0 0 ElDorado 47 26 52 29 / 0 0 0 0 Winfield-KWLD 49 26 53 30 / 0 0 0 0 Russell 46 19 57 31 / 0 0 0 0 Great Bend 47 19 58 31 / 0 0 0 0 Salina 47 22 55 31 / 0 0 0 0 McPherson 47 21 55 30 / 0 0 0 0 Coffeyville 49 28 52 28 / 0 0 0 0 Chanute 48 27 51 28 / 0 0 0 0 Iola 47 27 50 28 / 0 0 0 0 Parsons-KPPF 49 27 52 28 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Freeze Watch from late tonight through Saturday morning for KSZ032-033-047>053-067>072-082-083-091>096-098>100. Freeze Warning until 9 AM CDT this morning for KSZ032-033- 047>053-067-068. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, Oct 26, 3:17 PM CDT, 12 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 317 PM CDT Thu Oct 26 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-272030- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 317 PM CDT Thu Oct 26 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong north winds at 25 to 30 mph with gusts to near 45 mph will result in very high grassland fire danger for portions of the Flint Hills westward across south central and central Kansas through this evening. Outdoor burning is not recommended. Refer to the wind advisory for details on the strong north winds. Sub-freezing temperatures and the first hard freeze of the Fall is expected across central Kansas late tonight. Please refer to the Freeze Warning for details. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A widespread hard freeze is expected across the remainder of the area late Friday night into early Saturday morning. This is expected to end the effective growing season for temperature-sensitive vegetation. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.